Alert archive / Iowa / Wind Chill Advisories in 2020
Wind Chill Advisory 7, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Dec 24, 2020, 3:16 AM CST for 19 counties in Iowa. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2020, 3:16 AM CST (09:16 UTC)
- Expired
- Dec 24, 2020, 12:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
Counties Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
174 WWUS43 KDMX 240916 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 316 AM CST Thu Dec 24 2020 ...Blowing Snow Diminishing, but Bitterly Cold into Christmas... .No additional snow is anticipated, but minor blowing snow will continue this morning, especially in open areas. The primary weather story will turn to bitterly cold temperatures today through Christmas morning. Temperatures across northern Iowa should be no better than then single digits above zero, and down into the single digits below zero at night. IAZ004>007-015>017-023>025-033>035-241800- /O.EXP.KDMX.BZ.W.0002.000000T0000Z-201224T0900Z/ /O.NEW.KDMX.WC.Y.0007.201224T0916Z-201224T1800Z/ /O.NEW.KDMX.WC.Y.0008.201225T0000Z-201225T1500Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, and Fort Dodge 316 AM CST Thu Dec 24 2020 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY... ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST FRIDAY... ...BLIZZARD WARNING WILL EXPIRE AT 3 AM CST EARLY THIS MORNING... * WHAT...Bitter cold wind chills expected this morning, and then again tonight into Christmas morning. Wind chills 20 to 30 below zero north. * WHERE...Northern Iowa * WHEN...For the first Wind Chill Advisory, until noon CST today. For the second Wind Chill Advisory, from 6 PM this evening to 9 AM CST Friday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Blizzard conditions and additional snowfall have ended, but some minor blowing snow may persist today, especially in rural, open areas. Some roads may remain slick and snow covered as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Motorists are also advised to slow down, be prepared for variable possibly hazardous road conditions, and plan for extra travel time. && $$ IAZ044-045-241030- /O.EXP.KDMX.BZ.W.0002.000000T0000Z-201224T0900Z/ Crawford-Carroll- Including the cities of Denison and Carroll 316 AM CST Thu Dec 24 2020 ...BLIZZARD WARNING WILL EXPIRE AT 3 AM CST EARLY THIS MORNING... Blizzard conditions have ended, with no additional snowfall anticipated, however minor blowing snow may persist today, especially in rural, open areas. Motorists are advised to slow down, be prepared for variable possibly hazardous road conditions, and plan for extra travel time. $$ IAZ026-027-036-037-241800- /O.EXP.KDMX.WW.Y.0023.000000T0000Z-201224T0900Z/ /O.NEW.KDMX.WC.Y.0007.201224T0916Z-201224T1800Z/ /O.NEW.KDMX.WC.Y.0008.201225T0000Z-201225T1500Z/ Franklin-Butler-Hamilton-Hardin- Including the cities of Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Webster City, Iowa Falls, Eldora, and Ackley 316 AM CST Thu Dec 24 2020 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY... ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST FRIDAY... ...WINTER WEATHER ADVISORY WILL EXPIRE AT 3 AM CST EARLY THIS MORNING... * WHAT...Bitter cold wind chills expected this morning, and then again tonight into Christmas morning. Wind chills 15 to 25 below zero. * WHERE...Northern Iowa * WHEN...For the first Wind Chill Advisory, until noon CST today. For the second Wind Chill Advisory, from 6 PM this evening to 9 AM CST Friday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Additional snowfall has ended, but some minor blowing snow may persist today, especially in rural, open areas. Some roads may remain slick and snow covered as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Motorists are advised to slow down as needed, be prepared for variable possibly hazardous road conditions, and plan for extra travel time. && $$ IAZ046>048-057>060-070-071-241030- /O.EXP.KDMX.WW.Y.0023.000000T0000Z-201224T0900Z/ Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Including the cities of Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, and Fontanelle 316 AM CST Thu Dec 24 2020 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 3 AM CST EARLY THIS MORNING... Blowing snow conditions have diminished, with no additional snowfall anticipated, however minor blowing snow may persist today, especially in rural, open areas. Motorists are advised to slow down, be prepared for variable possibly hazardous road conditions, and plan for extra travel time. $$ IAZ028-038-241800- /O.NEW.KDMX.WC.Y.0007.201224T0916Z-201224T1800Z/ /O.NEW.KDMX.WC.Y.0008.201225T0000Z-201225T1500Z/ Bremer-Grundy- Including the cities of Waverly, Grundy Center, Reinbeck, Conrad, Dike, and Wellsburg 316 AM CST Thu Dec 24 2020 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY... ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST FRIDAY... * WHAT...Bitter cold temperatures and wind chills. Wind chills as low as 20 below zero. * WHERE...Portions of northeast Iowa. * WHEN...For the first Wind Chill Advisory, until noon CST today. For the second Wind Chill Advisory, from 6 PM this evening to 9 AM CST Friday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Small
2 follow-up statements
561 WWUS43 KDMX 241444 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 844 AM CST Thu Dec 24 2020 ...Bitterly Cold Wind Chills into Christmas Morning... .A frigid airmass has moved over the region with temperatures over northern Iowa no better than then single digits above zero, and down into the single digits below zero at night. Breezy conditions will accentuate the chill and lower wind chill values to around or lower than 20 degrees below zero. IAZ004>007-015>017-023>028-033>038-242245- /O.CON.KDMX.WC.Y.0007.000000T0000Z-201224T1800Z/ /O.CON.KDMX.WC.Y.0008.201225T0000Z-201225T1500Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, and Wellsburg 844 AM CST Thu Dec 24 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST FRIDAY... * WHAT...Bitter cold wind chills expected this morning, and then again tonight into Christmas morning. Wind chills 20 to 30 below zero north. * WHERE...Northern Iowa. * WHEN...For the first Wind Chill Advisory, until noon CST today. For the second Wind Chill Advisory, from 6 PM this evening to 9 AM CST Friday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Some roads may remain slick and snow covered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Motorists are also advised to slow down, be prepared for variable possibly hazardous road conditions, and plan for extra travel time. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Ansorge
200 WWUS43 KDMX 241755 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 1155 AM CST Thu Dec 24 2020 ...Bitterly Cold Wind Chills Again Tonight into Christmas Morning... .Temperatures will once again dip below zero tonight and while initially breezy winds from the northwest will ease overnight, wind chill values will still drop to between 20 and 30 degrees below zero. IAZ004>007-015>017-023>028-033>038-250200- /O.EXP.KDMX.WC.Y.0007.000000T0000Z-201224T1800Z/ /O.CON.KDMX.WC.Y.0008.201225T0000Z-201225T1500Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, and Wellsburg 1155 AM CST Thu Dec 24 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST FRIDAY... * WHAT...Bitter cold wind chills expected. Wind chills 20 to 30 degrees below zero. * WHERE...Northern Iowa. * WHEN...From 6 PM this evening to 9 AM CST Friday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. * ADDITIONAL DETAILS...Some roads may remain slick and snow covered.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Ansorge
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Dec 24, 2:53 AM CST, 23 minutes earlier.
Area forecast discussion, Dec 24, 2:53 AM CST, 23 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 253 AM CST Thu Dec 24 2020 .DISCUSSION.../Today through Wednesday/ Issued at 251 AM CST Thu Dec 24 2020 Main Points: - Blustery and cold today. - Light snow possible across northern Iowa Sunday. - Potential for a significant winter storm middle of next week. Powerful low pressure system speeds off to the east today, but raw winter conditions are left behind in the wake. Local surface pressure gradient remains fairly compressed through the day and keeps winds elevated and create some patchy blowing snow across northwest Iowa. Forecast soundings show the boundary layer drying out and temps mostly below the DGZ, so opted for a dry forecast with no mention of additional light snow showers. Wind chill values stay very cold and may hold below zero area-wide through the daylight hours. Winds finally relax as surface high pressure drifts through the area tonight. Strong radiative cooling is expected especially over areas with fresh snow cover. Pushed low temperatures to near the lower end of forecast guidance. Temperatures begin to moderate Christmas Day into Saturday as the surface high slides east and southerly winds usher in a period of warm air advection. Next shortwave trough dives southeast across the northern Plains Sunday into Sunday night. NBM guidance was dry through this period, however both GFS/Euro deterministic and ensemble outputs signal the potential for light QPF across northern Iowa. Slight chance PoPs were injected to the forecast to keep a mention of some light snow in there. At the moment any snowfall amounts appear light with little to no travel impacts. Our active weather pattern continues into next week as the GFS/Euro bring a deep trough through the central Plains. Deep southerly flow ahead of the trough taps into the Gulf and transports an anomalously moist airmass northward, then interacting with strong kinematic and thermal forcing to produce a wide swath of precipitation. Ensemble guidance is exhibiting above average agreement for that time range, so confidence is increasing for the potential of a significant winter storm system to impact the region. However, it remains too far out to discuss any specific details such as precipitation timing, types, and amounts. Those with travel plans over the middle of next week should pay close attention to forecast developments over the coming days. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1133 PM CST Wed Dec 23 2020 Conditions will gradually improve over the next 6 hours as the snow diminishes and the strong wind gusts diminish some. Areas of blowing snow will continue overnight over northern Iowa but vsbys will improve over the next several hours as well. VFR conditions are expected much of the day time Thursday though breezy to gusty northwest winds will persist. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 3 AM CST early this morning for IAZ026-027-036-037-046>048-057>060-070-071. Wind Advisory until 3 AM CST early this morning for IAZ028-038- 039-049-050-061-062-072>075-081>086-092>097. Wind Chill Advisory until noon CST today for IAZ004>007-015>017- 023>028-033>038. Wind Chill Advisory from 6 PM this evening to 9 AM CST Friday for IAZ004>007-015>017-023>028-033>038. Blizzard Warning until 3 AM CST early this morning for IAZ004>007-015>017-023>025-033>035-044-045. && DISCUSSION...Martin AVIATION...Donavon
Hazardous weather outlook, Dec 23, 3:45 PM CST, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 345 PM CST Wed Dec 23 2020 IAZ026-027-036-037-046>048-057>060-070-071-242145- Franklin-Butler-Hamilton-Hardin-Greene-Boone-Story-Audubon- Guthrie-Dallas-Polk-Cass-Adair- 345 PM CST Wed Dec 23 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Snow with up to 1 to 2 inches accumulation and strong northwest winds gusting to 50 mph causing blowing and drifting snow and hazardous travel. Period of hazardous weather will be from noon today into this evening. A Winter Weather Advisory is in effect Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very cold wind chills of 10 below to 20 below zero are possible Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotters are not needed, although snow reports are appreciated. IAZ028-038-039-049-050-061-062-072>075-081>086-092>097-242145- Bremer-Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 345 PM CST Wed Dec 23 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Light snow accumulations under an inch will be possible. Strong winds will continue into the evening hours, including gusts up to 40 to 50 mph. A Wind Advisory is in effect for the area Wednesday into Wednesday night. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very cold wind chills of 5 below to 20 below zero are possible tonight and Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are not needed, although snow reports are appreciated. IAZ004>007-015>017-023>025-033>035-044-045-242145- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- 345 PM CST Wed Dec 23 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Snow will continue along with strong northerly to northwesterly winds this evening, resulting in continued blizzard conditions. Travel will become dangerous to near impossible as visibilities drop to near white-out conditions. A Blizzard Warning is in effect for this afternoon and evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very cold wind chills of 10 below to near 30 below zero are possible tonight Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are not needed, although snow reports are appreciated. CURTIS
In the hours before
Local storm report, Dec 23, 9:31 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
931 PM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM NON-TSTM WND GST 3 SW GLIDDEN 42.03N 94.77W
12/23/2020 M55 MPH CARROLL IA AWOS
AWOS STATION KCIN CARROLL AIRPORT.
&&Local storm report, Dec 23, 9:32 PM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
932 PM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM NON-TSTM WND GST 4 SW WEBSTER CITY 42.42N 93.87W
12/23/2020 M51 MPH HAMILTON IA AWOS
AWOS STATION KEBS WEBSTER CITY AIRPORT.
&&Local storm report, Dec 23, 9:58 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
958 PM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM NON-TSTM WND GST 3 SW GLIDDEN 42.03N 94.77W
12/23/2020 M58 MPH CARROLL IA AWOS
AWOS STATION KCIN CARROLL AIRPORT.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 3:16 AM CST | Wind Chill Advisory | DMX | Bremer, Butler, Calhoun, Cerro Gordo, Emmet, Franklin and 13 more | 30 hr |
Nearby
Wind Chill Advisories in Iowa, 2020Every wind chill advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.